Panic attacks following Depo-Provera birth control shot

Posted by chrisie23 @chrisie23, Aug 3, 2022

I started Depo-provera on the 1st of May. I have had a little bit of axiety but nothing unmanageable. 2 weeks ago just before I was due for my repeat shot I had a small panic attack, I didn't know what it was at the time and just took some stressaway and meds for my stomach. On the day I went for follow up shot I had 1 medium panick attack leading into a major one within 2h of having my shot. The doctor thinks I have panic disorder, is it possible that this is all because of the depo-provera?. Please help!!!

Interested in more discussions like this? Go to the Women's Health Support Group.

@chrisie23 – According to this, Depo-Provera does not cause panic attacks, but if you are taking anything for anxiety even over the counter you should let your doctor know.
https://www.drugs.com/depo-provera.html
Was it your choice to take this injection, or did your doctor encourage you to do so? It seems it’s very new and it’s effectiveness is not proven although it seems to be a convenient alternative to the pill form.

REPLY
@rashida

@chrisie23 – According to this, Depo-Provera does not cause panic attacks, but if you are taking anything for anxiety even over the counter you should let your doctor know.
https://www.drugs.com/depo-provera.html
Was it your choice to take this injection, or did your doctor encourage you to do so? It seems it’s very new and it’s effectiveness is not proven although it seems to be a convenient alternative to the pill form.

Jump to this post

I have never had panic attacks, till this. So no I was not taking anything for axiety or stress. Depo-provera does cause axiety which can lead to panic attacks from the research I have been doing. What is odd is that I had an echo cardiac panic attack within 2.5h of taking the second shot.

REPLY
@chrisie23

I have never had panic attacks, till this. So no I was not taking anything for axiety or stress. Depo-provera does cause axiety which can lead to panic attacks from the research I have been doing. What is odd is that I had an echo cardiac panic attack within 2.5h of taking the second shot.

Jump to this post

Hello @chrisie23 and welcome to Mayo Clinic Connect. The timing and onset of the panic attacks does warrant concern so it is good you are researching and advocating for yourself until you are able to find a reasonable explanation.

You will notice I edited your post title slightly to bring in additional members to share their experience and also added this to the Women's Health Group for additional exposure.

Did you know of the potential for panic attacks prior to taking your first shot or did you come across that information after the onset of your first attack?

REPLY

Can you post the link to the information you found about Depo Provera and panic attacks? My daughter is on this medication and is starting to have panic attacks. She asked her doctor to go off the shot and also told them about the panic attacks. They prescribed anxiety medication and told her to stay on the shot so she isn't having too many two prescription changes at once.

REPLY
Please sign in or register to post a reply.